Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 197, NWS Tallahassee, FL

July 28, 2018Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 28, 2018, 2:14 PM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 2:14 PM CDT (19:14 UTC)
Expired
Jul 28, 2018, 2:45 PM CDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 10 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:30 PM CDTTSTM WND DMG4 N Bruce, FLTOP OF A TREE BROKE OFF AND FELL ONTO POWER LINES RESULTING IN A POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS52 KTAE 281914
SVRTAE
FLC005-131-133-281945-
/O.NEW.KTAE.SV.W.0197.180728T1914Z-180728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
214 PM CDT SAT JUL 28 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bay County in the Panhandle of Florida...
  Southeastern Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 245 PM CDT.

* At 214 PM CDT, a severe thunderstorm was located 18 miles southwest
  of Vernon, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vernon, Live Oak, Ebro, Bruce, Red Head, Holmes Valley, Millers
  Ferry, Pine Log and Seminole Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3065 8574 3039 8566 3036 8601 3040 8602
      3040 8603 3053 8606
TIME...MOT...LOC 1914Z 255DEG 15KT 3047 8596 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:23 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 12:23 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
123 PM EDT Sat Jul 28 2018

.AVIATION...

[Through 18z Sunday] Scattered showers and thunderstorms are
expected across the area through the early evening hours.
Convection will diminish after sunset. Some patchy fog and/or low
ceilings cannot be ruled out late tonight with TLH and VLD having
the best chance of seeing any restrictions.

&&

.PREV DISCUSSION [913 AM EDT]...

.NEAR TERM [Through Today]...

At the risk of sounding like a broken record, a stationary front and
the Gulf seabreeze fronts will continue to be the trigger for
afternoon storms. Weak steering flow will result in slow storm
motions and the potential for locally heavy rainfall. Rain amounts
of 1-3" could fall quickly under the heaviest storms. Afternoon
highs will be in the lower 90s, with heat indices pushing 100
degrees.

.SHORT TERM [Tonight Through Monday]...

Stationary front will begin to weaken and erode through the
weekend as the western edge of a ridge of high pressure moves in
from the Atlantic. Sunday will be a transition day as the mid
level flow remains relatively weak and thunderstorm coverage will
be primarily forced along the seabreezes and any outflow
boundaries from thunderstorms. Some mid-level dry air will reside
over northern portions of the forecast area north of
Dothan/Albany which could keep precipitation chances a bit lower
in these areas.

Southerly flow along the western edge of the ridge of high
pressure will begin to bring increasing moisture and precipitation
chances on Monday. Expect early development along the coastal
regions pushing inland through the day in the elevated southerly
flow.

Temperatures will be in the low to mid 90s on Sunday and in the
lower 90s Monday.

.LONG TERM [Monday Night Through Saturday]...

A wetter and cooler pattern is anticipated through the long term
period as moist southerly flow around the western edge of a ridge
of high pressure and a deepening trough across the south-central
US work together to increase rain chances. There is good agreement
in this pattern through much of next week so kept rain chances
high and in the 60-80% range each afternoon.

Temperatures will start out near 90 on Tuesday, but will drop into
the mid 80s for much of the week with ample clouds and likely
showers and thunderstorms.

.MARINE...

Low winds around 5 to 10 knots and seas around 1 to 2 feet
anticipated through the weekend and into the start of next week.
Expect scattered showers and thunderstorms each day with the best
coverage in the overnight hours. Southerly flow increases through
next week which will increase winds and seas as well as shower
and thunderstorm chances.

.FIRE WEATHER...

Aside from low dispersion indices, hazardous fire weather conditions
are not expected over the next several days.

.HYDROLOGY...

The Steinhatchee River crested overnight and the river level is
slowly dropping this morning. Elsewhere, a few rivers remain in
or near action stage across southern Georgia and in portions of
the SE Big Bend. River levels in these areas will continue to
slowly lower over the next few days.

As for rainfall amounts, another round of slow moving storms over
the next two days could produce very localized minor flooding in
the stronger storms, but widespread flooding rains are not
anticipated the next few days. A wetter pattern will likely move
into the area around the middle of next week which could bring a
better chance for higher rainfall totals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  73  90  74 /  20  60  20  50  40
Panama City   76  89  76  88  76 /  10  50  20  40  50
Dothan        74  91  74  90  73 /  10  40  30  50  40
Albany        74  93  74  91  74 /  20  40  20  50  30
Valdosta      74  93  73  90  73 /  20  70  20  50  30
Cross City    74  91  73  88  74 /  20  40  30  40  40
Apalachicola  77  88  77  87  77 /  10  40  20  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...DVD
MARINE...Dobbs
FIRE WEATHER...Harrigan
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Jul 28, 12:52 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
152 PM EDT SAT JUL 28 2018

FLZ019-281830-
Madison FL-
152 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
230 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving east at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Madison, Cherry Lake, Hanson and Pinetta.

LAT...LON 3045 8348 3063 8352 3065 8347 3063 8328
      3059 8326 3055 8326 3054 8325 3052 8324
      3047 8324 3047 8322 3046 8322
TIME...MOT...LOC 1752Z 258DEG 11KT 3056 8342

42-DVD
Special weather statement, Jul 28, 1:04 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
204 PM EDT SAT JUL 28 2018

GAZ122-124-281830-
Randolph GA-Terrell GA-
204 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shellman, or 8 miles west of Dawson, moving southeast at 10 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Shellman, Clarks Mill, Dawson Municipal A/P, Graves, Aycock Mill,
Martins Crossroads, Herod and Doverel.

LAT...LON 3174 8439 3162 8446 3162 8456 3163 8456
      3163 8457 3162 8458 3164 8458 3162 8459
      3164 8460 3163 8462 3172 8471 3182 8461
TIME...MOT...LOC 1804Z 308DEG 7KT 3175 8458

42-DVD
Special weather statement, Jul 28, 1:39 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
239 PM EDT SAT JUL 28 2018

FLZ012-112-281915-
Coastal Bay FL-Inland Bay FL-
239 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAY COUNTY UNTIL
315 PM EDT/215 PM CDT/...

At 239 PM EDT/139 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Lynn Haven, moving east at 5 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Southport and Vicksburg.

LAT...LON 3044 8582 3044 8558 3028 8560 3030 8584
TIME...MOT...LOC 1839Z 270DEG 5KT 3036 8575

42-DVD
Special weather statement, Jul 28, 1:45 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
245 PM EDT SAT JUL 28 2018

FLZ008-010-012-108-112-281915-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
245 PM EDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHERN
WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT/215 PM
CDT/...

At 244 PM EDT/144 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Santa Rosa Beach, moving east at 5 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, Ebro, Bruce, Red Head, Portland, Pine
Log, Seminole Hills and Bunker.

LAT...LON 3057 8629 3049 8581 3029 8583 3040 8612
      3042 8612 3042 8614 3043 8612 3043 8615
      3046 8616 3046 8619 3048 8620 3049 8619
      3050 8620 3048 8622 3049 8626 3047 8630
TIME...MOT...LOC 1844Z 270DEG 5KT 3044 8608

42-DVD
Local storm report, Jul 28, 2:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     NORTHWEST FLORIDA - INT 30.36N 85.80W
07/28/2018  M51 MPH          BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:47 AM CDTDense Fog AdvisoryTAEHolmes, Jackson, Walton3 hr
Jul 28, 12:52 PM CDTSpecial Weather StatementTAEMadison38 min
Jul 28, 1:39 PM CDTSpecial Weather StatementTAEWashington36 min
Jul 28, 1:45 PM CDTSpecial Weather StatementTAEWalton30 min
Jul 28, 2:24 PM CDTSpecial Marine WarningTAE66 min
Jul 28, 2:27 PM CDTSpecial Weather StatementTAEBay33 min
Jul 28, 2:30 PM CDTSpecial Marine WarningTAE60 min
Jul 28, 2:38 PM CDTSevere Thunderstorm WarningTAEBay40 min
Jul 28, 2:56 PM CDTSpecial Weather StatementTAEWashington49 min
Jul 28, 3:06 PM CDTSpecial Weather StatementTAECalhoun39 min
Jul 28, 3:48 PM CDTSpecial Weather StatementTAEWashington42 min
Jul 28, 4:00 PM CDTSpecial Weather StatementTAEJackson45 min
Jul 28, 4:35 PM CDTSpecial Weather StatementTAEJackson40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.